Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

136 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is levothyroxine causing my blood sugar to increase?

My history is taking Lisinipril 10mg, effexor 225, amaryl 1mg, Levothyroxine 100mcg and warfarin.5mg . Am overweight all my life and have type 2 diabetes and underactive thyroid. Recently abt a week ago my Dr put me on Levothyroxine 100mcg bcz tests showed I was too low. Have been off all levothyroxine a week now & blood sugar is being like 84-99. Before it was 99-112. Between Levothyroxine and amaryl----would this change of no levothyroxine and only the amarly plus the other daily meds be causing this change? I feel better mentally and overall better and have more energy. Will appreciate your input. Thanks. Am 74 and generally healthy.
Sat, 20 Apr 2019
Report Abuse
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Medical Topics
General & Family Physician 's  Response
Hello,

Abnormal thyroid hormone levels themselves can cause some problems with blood sugars, so if the dose of the levothyroxine is not quite right, it may contribute to the blood sugar problem.

But the medication itself is unlikely to do this.

So I suggest you measure the thyroid hormone level for further evaluation.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Dorina Gurabardhi, General & Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I am taking one tablet a day for simvastatin 40mg and levothyroxine 75 mcg 1 and 1/2 on Monda and Friday and one tablet on the other days. Just got my blood work back and now my sugar level is high. Can taking these cause a increase in my hemoglobin?

doctor1 MD

I AM A TYPE 2 DIABETIC, My blood sugar was out of control prior to Christmas (A1C-11). It now seems to be under control. Metformin-500mg-morning, noon, bedtime. Jenuvia-100mg-dinner. I also take levothyroxine-25 mg & 5 mg Lisinopril. I wake many mornings with severe vertigo - even before I raise my head. Sometimes it goes away. Others it lasts all day - such that I cannot walk straight. My head feel very thick! I have checked blood sugar, & blood pressure. They seem ok. BS=98 this morning. BP-110/76. I have had my eyes checked. While the Diabetes is playing havoc with my eyesight, no diabetic hemorrhages & glasses updated. I am at a loss as to what is causing or what to do. This happens almost 3 times per week. Any suggestions?

doctor1 MD

I was diagnosed with Hypothyroidism in 93 I ve been on Levothyroxine since. I ve always been on a high dose, currently 175 mcg. I had blood work done December 2014 my TSH level was 0.83, I changed PCP this past March, April he ordered labs including TSH, TU, T4, my TSH result was 0.11 ( low) I m confused on why and my PCP couldn t really give me a reason the only thing he ordered me to do was to skip a dose 1x / week. The only thing new I have initiated in my life is a change in my diet, I m now eating a gluten free, soy free, dairy free diet, no processed foods, no sugars only organic stevia or organic raw honey. Are the drastic changes in my thyroid levels due to diet change?

Recent questions on  Thyroid disease

doctor1 MD

I am a Ph.D. chemist, ~50, have been taking thyroid medication since 1995, Since switching from T4 only to T3/T4 (25ug/75ug), I have seen a big improvement in cognition and then on switching to T3 (50ug) only (done this myself for just the past 3 days see and even better improvement when it comes to my attention span. In addition, I take meds for depression & anxiety. I have not experienced any unpleasant side effects of T3 only besides a little diarrhea--is this OK? ( I think somehow, my body has a greatly diminished ability to covert T4 to T3).

doctor1 MD

Hey, Im a 25 year old male. I have been having symptoms of hypothyroidism and a few of hyperthyroidism, such as cold hands and feet, sensitivity to cold, dry skin, I never sweat even when exercising, low heart rate ( 52 BPM resting) but also have social anxiety and nervousness. I recently had a blood test done at a near by lab for cheap. TSH     1.580 Thyroxine (T4)     8.2 ug/dL T3 Uptake     35% Free Thyroxine Index     2.9 Do you see any problems there? I can t go to a doctor because i have no health insurance and have no money. I also read that hypothyroidism can play a part in delayed puberty. I didn t see any development until i was 16/17 and still look very young and feel underdeveloped. Is there anything else that could cause these symptoms? Should I get more blood work done?

doctor1 MD

Hi , I am 20 weeks pregnant, my TSH level is 4.72 My physician tried to put me on Synthroid - 25 mcg ( but I took its generic version called Levothyroxine ) but due to some kind of Tachy cardia problem before, I could not continue this medication as it effected adversely on my heart beats and my heart beats race up to 3 times the normal and it took almost a week to get stable or a little normal... also wanted to mention that I took only 1/2 a tablet of 25 mcg of this medicine, which reacted instantly, so my doc asked me to stop it and to see a Cardio, all came normal when they did ultra sound of my heart and other check ups. Now my Physician asked me to try Thyronorm which I used to take in India prior my pregnancy , but she would like to know if this is safe to take during pregnancy , also please advice how much should be the right amount of dosage in my case.

doctor1 MD

Hi, I am having all the symptoms of underactive thyroid but my blood results have been returned 3 times as OK. However, visiting doctor again he examined my neck and told me I had a goiter and would take more bloods, I am feeling really ill and should also mention that I have Rheumatoid Arthritis and see a Rheumatologist twice a year. Could this result in my having an operation and after start to feel better and loose weight? Thank You

doctor1 MD

Hi. A few days ago I started experiencing heart palpitations. I feel my heart fluttering in my chest and throat. It doesn't happen when I am moving around. It starts when I sit down, upright on the couch or in a chair. It stops when I lie down or...

doctor1 MD

I recently got AMA - Anti Microsomal Antibody test done. The range was supposed to be 34 as Positive. My reading showed a Value of 91. The lab person said this is very high. Can you plz let me know If I need to get any further tests done to know...

doctor1 MD

Thank you. About three weeks ago, I noticed a slight redness of skin at throat area. It waned and is now back on all over the front of my neck. The skin seems puffed and is very red. No small or large bumps on skin. My throat is mildly sore.